Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 17, NWS Tucson, AZ

July 27, 2007Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2007, 2:22 PM MST for Cochise County, Arizona. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2007, 2:22 PM MST (21:22 UTC)
Expired
Jul 27, 2007, 3:45 PM MST
In force
83 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:00 PM MSTFLASH FLOODSierra Vista, AZFLASH FLOODING OCCURRING AT 1ST AND FRY BLVD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 272124
FFWTWC
AZC003-272245-
/X.NEW.KTWC.FF.W.0017.070727T2122Z-070727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE...

* UNTIL 345 PM MST

* AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM JUST EAST OF SIERRA VISTA... MOVING 
EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE HEREFORD AND THE JUNCTIONS 
OF HIGHWAYS 80 AND 90.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY.

LAT...LON 3134 11045 3134 10985 3168 10995 3170 11045

$$

WEATHER.GOV/TUCSON
GL
1 follow-up statement
000 
WGUS75 KTWC 272148
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST FRI JUL 27 2007

AZC003-272245-
/X.CON.KTWC.FF.W.0017.000000T0000Z-070727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
248 PM MST FRI JUL 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS ACROSS SOUTHWESTERN COCHISE 
COUNTY INCLUDING THE SIERRA VISTA AREA PRODUCING FLASH FLOODING.  
DOPPLER RADAR ESTIMATES INDICATE LOCAL AMOUNTS OF 2 TO 3 INCHES OF 
RAINFALL EAST OF SIERRA VISTA.  THESE THUNDERSTORMS ARE NEARLY 
STATIONARY AND WILL CONTINUE TO PRODUCE ADDITIONAL RAINFALL AMOUNTS 
IN EXCESS OF ONE INCH PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HEREFORD...BISBEE...RUCKER CANYON LAKE AND THE JUNCTION OF HIGHWAYS 
80 AND 90.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3134 11045 3134 10985 3168 10995 3170 11045

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 27 2007

.SYNOPSIS...HIGH PRESSURE CENTERED NORTH OF THE AREA WILL STEER A
SERIES OF UPPER LEVELS DISTURBANCES WEST FROM THE SOUTHERN PLAINS.
THESE DISTURBANCES...COUPLED WITH REINFORCING MOISTURE MOVING UP THE
GULF OF CALIFORNIA...SHOULD LEAD TO A PARTICULARLY ACTIVE MONSOON
PATTERN AGAIN THIS WEEKEND.

&&

.DISCUSSION...SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON HAS
MOSTLY BE NEAR THE HIGHER TERRAIN BUT ACTION HAS STARTED IN THE
VALLEYS. MOVEMENT OF THESE STORMS HAS BEEN RATHER SQUIRRLY GIVEN
THE LIGHT STEERING FLOW. THESE STORMS LIKELY ARE MOVING WHERE THEY
CAN FIND SOME DEEPER MOISTURE...SORT OF LIKE PLAYING THE PACMAN
ARCADE GAME. THE MORNING SOUNDING SHOWED LITTLE STEERING FLOW IN THE
COLUMN UP TO 20K. BELIEVE MOST OF THE ACTIVITY WILL BE NEAR THE
MOUNTAINS THIS EVENING WITH THE VALLEYS NEEDING OUTFLOW INTERACTIONS
FOR STORM DEVELOPMENT. DUE TO THE SLOW MOVEMENT OF STORMS AND
COMBINED WITH A VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAIN IS THE
PRIMARY THREAT THIS EVENING LEADING TO LOCALIZED FLOODING PROBLEMS.

THE WEEKEND LOOKS VERY ACTIVE WITH HIGH PRESSURE OVER SOUTHERN
NEVADA AND AN UPPER LOW/INVERTED TROF APPROACHING FROM THE EAST.
MODELS HAVE NOT BEEN HANDLING THIS FEATURE WHICH IS CURRENTLY NEAR
LUBBOCK. THE STEERING FLOW WILL BE INCREASING...THUS INCREASING THE
THREAT OF WET MICROBURST ACTIVITY...ALONG WITH THE THREAT OF
NOCTURNAL ACTIVITY....WHICH COULD HAPPEN ANYWHERE. THE GFS MODEL IS
TARGETING EASTERN PIMA AND SANTA CRUZ COUNTY SATURDAY NIGHT INTO
SUNDAY MORNING. DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL THIS
WEEKEND.

EARLY NEXT WEEK HAS THE UPPER HIGH MIGRATING EAST THROUGH THE
ROCKIES WITH AN INVERTED TROF MOVING THROUGH NORTHERN MEXICO. THUS
WILL CONTINUE STANDARD MONSOON FORECAST.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL GENERALLY REMAIN NEAR THE
HIGHER TERRAIN THIS EVENING WITH KOLS AND KDUG HAVING BETTER CHANCE
OF SEEING STORM ACTIVITY. CB BASES COULD AGAIN GET AS LOW AS 5-7KFT
AGL WITH BRIEF GUSTS TO 45KTS AND MVFR VISIBILITIES IN HEAVY RAIN.
DEBRIS CLOUDINESS WILL BE AROUND OVERNIGHT WITH MORE WIDESPREAD
ACTIVITY EXPECTED THIS WEEKEND. AVIATION DISCUSSION NOT UPDATED FOR
TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:44 PM MSTAreal Flood AdvisoryTWCCochise47 min
Jul 27, 2:10 PM MSTFlash Flood WarningTWCPinal50 min
Jul 27, 2:25 PM MSTFlash Flood WarningTWCPima95 min
Jul 27, 3:37 PM MSTFlash Flood WarningTWCCochise, Santa Cruz83 min
Jul 27, 4:53 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.